Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the irrationality of a certain multivariate $q$ series

Authors: Peter B. Borwein and Ping Zhou
Journal: Proc. Amer. Math. Soc. 131 (2003), 1989-1998
MSC (2000): Primary 11J72
Published electronically: February 11, 2003
MathSciNet review: 1963741
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that for integers $q>1,m\geq 1$ and positive rationals $ r_1,r_2,\cdots ,r_m\neq q^j,j=1,2,\cdots ,$ the series

\begin{displaymath}\sum_{j=1}^\infty \frac{q^{-j}}{\left( 1-q^{-j}r_1\right) \left( 1-q^{-j}r_2\right) \cdots \left( 1-q^{-j}r_m\right) } \end{displaymath}

is irrational. Furthermore, if all the positive rationals $r_1,r_2,\cdots ,r_m$ are less than $q,$ then the series

\begin{displaymath}\sum_{j_1,\cdots ,j_m=0}^\infty \frac{r_1^{j_1}\cdots r_m^{j_m}}{ q^{j_1+\cdots +j_m+1}-1} \end{displaymath}

is also irrational.

References [Enhancements On Off] (What's this?)

  • 1. J.M.Borwein and P.B.Borwein, Pi and the AGM--A Study in Analytic Number Theory and Computational Complexity, New York, 1987.
  • 2. P.B.Borwein, Padé Approximants for the $q$-Elementary Functions, Constr. Approx. 4(1988), 391--402. MR 89f:41022
  • 3. P.B.Borwein, On the Irrationality of $\sum (1/(q^n+r))$, J. of Number Theory 37(1991), 253--259. MR 92b:11046
  • 4. P.B.Borwein and P.Zhou, On the Irrationality of A Certain $q$ Series, Proc. AMS 127(1999), 1605--1613. MR 99i:11057
  • 5. D.V.Chudnovsky and G.V.Chudnovsky, Padé and Rational Approximation to Systems of Functions and Their Arithmetic Applications, In ``Lecture Notes in Mathematics,'' Vol. 1052, Springer-Verlag, Berlin, 1984. MR 86a:11029
  • 6. P.Erdös, On Arithmetical Properties Of Lambert Series, J. Indian Math. Soc. (N.S.) 12(1948), 63--66. MR 10:594c
  • 7. P.Erdös and R.L.Graham, Old and New Problems and Results in Combinatorial Number Theory, Enseign. Math. Monograph, 28(1980). MR 82j:10001
  • 8. G.Gasper and M.Rahman, Basic Hypergeometric Series, Encyclopaedia of Maths and its Applications, Vol. 35, Cambridge University Press, Cambridge, 1990. MR 91d:33034
  • 9. K.Mahler, Zur Approximation der Exponentialfunktion und des Logarithmus, J. Reine Angew. Math. 166(1931), 118--150.
  • 10. R.Wallisser, Rationale Approximation des q-Analogons der Exponential-funktion und Irrationalitätsaussagen für diese Funktion, Arch. Math. 44 (1985), 59--64. MR 86i:11036
  • 11. P.Zhou and D.S.Lubinsky, On the Irrationality of the Infinite Product $\prod_{j=0}^\infty (1\pm q^{-j}r+q^{-2j}s),$ Analysis 17 (1997), 129--153. MR 99c:11089

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 11J72

Retrieve articles in all journals with MSC (2000): 11J72

Additional Information

Peter B. Borwein
Affiliation: Department of Mathematics and Statistics, Simon Fraser University, Burnaby, British Columbia, Canada V5A 1S6

Ping Zhou
Affiliation: Department of Mathematics, Statistics & Computer Science, St. Francis Xavier University, Antigonish, Nova Scotia, Canada B2G 2W5

Received by editor(s): December 18, 2001
Published electronically: February 11, 2003
Additional Notes: The second author’s research was supported in part by NSERC of Canada
Communicated by: David E. Rohrlich
Article copyright: © Copyright 2003 by the authors

American Mathematical Society